Tags

Type your tag names separated by a space and hit enter

Tilt test in elderly patients with syncope of unknown etiology: experience with pharmacological stimulation with nitroglycerin.
Rev Port Cardiol. 2005 Jul-Aug; 24(7-8):945-53.RP

Abstract

The importance of head-up tilt testing has been demonstrated in the evaluation of patients with unexplained syncope. In elderly patients, the prevalence of syncope increases, is associated with a worse outcome and frequently requires several complementary tests.

OBJECTIVES

To evaluate the utility of head-up tilt testing with sublingual nitroglycerin as a provocative agent, in elderly patients with unexplained syncope.

METHODS

We studied 46 consecutive patients aged >65 years (74 +/- 6 years, 56.5% female) with unexplained syncope. In 25 patients (54%), we found no cardiac anomaly. The remaining patients had hypertensive (14 patients) or ischemic (7 patients) heart disease. The protocol included carotid sinus massage in decubitus and after passive orthostatism. Tilt testing was performed with continuous electrocardiographic and blood pressure monitoring, at a 70 degrees tilt for 20 minutes. In the absence of syncope, we administered 500 mcg of nitroglycerin with an additional 20 minutes monitoring. The tilt test was considered positive when there was reproduction of symptoms associated with bradycardia and/or arterial hypotension (cardioinhibitory, vasodepressor or mixed response). We considered orthostatic hypotension to be present when systolic blood pressure decreased by >20 mmHg or diastolic blood pressure decreased by >10 mmHg during the first 3 minutes after orthostatism; patients with symptoms associated with a progressive and parallel decrease of systolic and diastolic blood pressure during passive tilt testing were considered to have a dysautonomic profile; patients with symptoms and a gradual decrease of blood pressure after nitroglycerin were considered to have an exaggerated response to nitrates.

RESULTS

Symptoms were reproduced in 34 patients (73.9%): 19.6% during passive tilting (neurocardiogenic vasodepressor response--3 patients, carotid sinus hypersensitivity--1 patient, orthostatic hypotension--1 patient, dysautonomic profile--4 patients) and 54.3% after nitroglycerin (neurocardiogenic vasodepressor response--12 patients, mixed--5 patients, cardioinhibitory--2 patients and exaggerated response to nitrates--6 patients). Syncope was neurocardiogenic in 47.8% (passive test--13.6%, after nitroglycerin--86.4%). There was an exaggerated response to nitrates in 16.2% of the patients given nitroglycerin. There were no complications during the test.

CONCLUSIONS

Tilt testing in the elderly with syncope of unknown origin: (1) helps differential diagnosis in etiological study of the syncope and (2) when potentiated by nitroglycerin, it produces a significant increase in positive responses, and identifies a considerable number of patients with an exaggerated response to nitrates.

Authors+Show Affiliations

Serviço de Cardiologia, Hospital de Santa Marta, Lisboa, Portugal. ana_timoteo@yahoo.comNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Evaluation Study
Journal Article

Language

eng por

PubMed ID

16240681

Citation

Timóteo, Ana Teresa, et al. "Tilt Test in Elderly Patients With Syncope of Unknown Etiology: Experience With Pharmacological Stimulation With Nitroglycerin." Revista Portuguesa De Cardiologia : Orgao Oficial Da Sociedade Portuguesa De Cardiologia = Portuguese Journal of Cardiology : an Official Journal of the Portuguese Society of Cardiology, vol. 24, no. 7-8, 2005, pp. 945-53.
Timóteo AT, Oliveira MM, Antunes E, et al. Tilt test in elderly patients with syncope of unknown etiology: experience with pharmacological stimulation with nitroglycerin. Rev Port Cardiol. 2005;24(7-8):945-53.
Timóteo, A. T., Oliveira, M. M., Antunes, E., Vieira, A. P., Feliciano, J., Fiarresga, A. J., Silva, S., Coito, S., & Quininha, J. (2005). Tilt test in elderly patients with syncope of unknown etiology: experience with pharmacological stimulation with nitroglycerin. Revista Portuguesa De Cardiologia : Orgao Oficial Da Sociedade Portuguesa De Cardiologia = Portuguese Journal of Cardiology : an Official Journal of the Portuguese Society of Cardiology, 24(7-8), 945-53.
Timóteo AT, et al. Tilt Test in Elderly Patients With Syncope of Unknown Etiology: Experience With Pharmacological Stimulation With Nitroglycerin. Rev Port Cardiol. 2005 Jul-Aug;24(7-8):945-53. PubMed PMID: 16240681.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Tilt test in elderly patients with syncope of unknown etiology: experience with pharmacological stimulation with nitroglycerin. AU - Timóteo,Ana Teresa, AU - Oliveira,Mário Martins, AU - Antunes,Eduardo, AU - Vieira,A Pinheiro, AU - Feliciano,Joana, AU - Fiarresga,António José, AU - Silva,Sofia, AU - Coito,Sónia, AU - Quininha,Jorge, PY - 2005/10/26/pubmed PY - 2006/1/25/medline PY - 2005/10/26/entrez SP - 945 EP - 53 JF - Revista portuguesa de cardiologia : orgao oficial da Sociedade Portuguesa de Cardiologia = Portuguese journal of cardiology : an official journal of the Portuguese Society of Cardiology JO - Rev Port Cardiol VL - 24 IS - 7-8 N2 - UNLABELLED: The importance of head-up tilt testing has been demonstrated in the evaluation of patients with unexplained syncope. In elderly patients, the prevalence of syncope increases, is associated with a worse outcome and frequently requires several complementary tests. OBJECTIVES: To evaluate the utility of head-up tilt testing with sublingual nitroglycerin as a provocative agent, in elderly patients with unexplained syncope. METHODS: We studied 46 consecutive patients aged >65 years (74 +/- 6 years, 56.5% female) with unexplained syncope. In 25 patients (54%), we found no cardiac anomaly. The remaining patients had hypertensive (14 patients) or ischemic (7 patients) heart disease. The protocol included carotid sinus massage in decubitus and after passive orthostatism. Tilt testing was performed with continuous electrocardiographic and blood pressure monitoring, at a 70 degrees tilt for 20 minutes. In the absence of syncope, we administered 500 mcg of nitroglycerin with an additional 20 minutes monitoring. The tilt test was considered positive when there was reproduction of symptoms associated with bradycardia and/or arterial hypotension (cardioinhibitory, vasodepressor or mixed response). We considered orthostatic hypotension to be present when systolic blood pressure decreased by >20 mmHg or diastolic blood pressure decreased by >10 mmHg during the first 3 minutes after orthostatism; patients with symptoms associated with a progressive and parallel decrease of systolic and diastolic blood pressure during passive tilt testing were considered to have a dysautonomic profile; patients with symptoms and a gradual decrease of blood pressure after nitroglycerin were considered to have an exaggerated response to nitrates. RESULTS: Symptoms were reproduced in 34 patients (73.9%): 19.6% during passive tilting (neurocardiogenic vasodepressor response--3 patients, carotid sinus hypersensitivity--1 patient, orthostatic hypotension--1 patient, dysautonomic profile--4 patients) and 54.3% after nitroglycerin (neurocardiogenic vasodepressor response--12 patients, mixed--5 patients, cardioinhibitory--2 patients and exaggerated response to nitrates--6 patients). Syncope was neurocardiogenic in 47.8% (passive test--13.6%, after nitroglycerin--86.4%). There was an exaggerated response to nitrates in 16.2% of the patients given nitroglycerin. There were no complications during the test. CONCLUSIONS: Tilt testing in the elderly with syncope of unknown origin: (1) helps differential diagnosis in etiological study of the syncope and (2) when potentiated by nitroglycerin, it produces a significant increase in positive responses, and identifies a considerable number of patients with an exaggerated response to nitrates. SN - 0870-2551 UR - https://www.unboundmedicine.com/medline/citation/16240681/Tilt_test_in_elderly_patients_with_syncope_of_unknown_etiology:_experience_with_pharmacological_stimulation_with_nitroglycerin_ L2 - https://medlineplus.gov/fainting.html DB - PRIME DP - Unbound Medicine ER -